Azathioprine: Can I have your experiences of this... - LUPUS UK

LUPUS UK

29,638 members26,184 posts

Azathioprine

DaftCat profile image

Can I have your experiences of this drug please? My rheumy wants me to start this (as soon as my blood tests come back to show I’m healthy enough 😳) and I just don’t know...The side effects look daunting and it’s a carcinogen too? I feel like I’m damned if I do, damned if I don’t.

16 Replies

Hello I was out on azathioprine around 18 months ago for vasculitis and it has helped me a great deal I feel the best I have in years.I am regularly monitored with blood tests for me it's been worth it as before I took it I was feeling extremely unwell.it's not been a cure but symptoms are much more under control.I have been lucky so far with few side effects.

DaftCat profile image
DaftCat in reply to jane1964

Thank you for replying. It sounds as if your experience has been positive. I was told I’d need blood tests every two weeks. Is that what you do? I think I’m very worried about the side effects!

jane1964 profile image
jane1964 in reply to DaftCat

I think I had blood tests weekly at first then two weekly and now I have a blood test once a month.I also started an a low dose and increased over about two months.If you decide to try the azathioprine I hope you do well on it.Jane

Hi, I was on Azatropine for 4 months.

After feeling rough for a bit,I started to feel good.had more energy,cleared a few cupboards out,all good.only downside was lack of appetite.

I got through the worst with Ga***con double action,a bit of Imodium andanti emetics which the GP gave me.

It was really the best I had felt for ages.

Unfortunately my liver enzymes went too high,went off them for a few weeks,then tried again.so had to come off Azatropine for good.

Bloods were taken every 2 weeks whilst I was on it,i was due to go on Monthly bloods.

After this I was to have my blood taken at the GP.

THE consultant rang me b oth times to tell me to stop taking Azatropne,so she was looking at the bloods the same day the bloods were taken.

Before I went on Azatropine my sister in law asked me if I wasn’t worried about the side effects s..

I replied that I felt so ill that I didn’t feel I had any choice,but to take the Azatropine.

Now waiting to go on My lophenate.

Hope this post helps

DaftCat profile image
DaftCat in reply to Oshgosh

Thank you. I’m tired at times with joint pain. I couldn’t tolerate Hydroxychloroquine as it made me sick but this seems worse?

Oshgosh profile image
Oshgosh in reply to DaftCat

I’ve got a lung disease nsip,also lupus.the docs are unclear whether or not the lupus has ca the lung no damage.

Currently. Have pain and inflammation in both lungs,

Xtreme fatigue if I don’t have an afternoon nap, I’m asleep by 6 am

Delayed uri nary symptoms

Sore fIngets and feet.

I had to. Weigh up the risks and benefits,for me ,I feel. I need to take the Dmards

DaftCat profile image
DaftCat in reply to Oshgosh

Thank you for sharing. I really appreciate it. Lots to think about!

Hello DaftCat, have been on Azathioprine for about seven years for a very severe lupus flare ( top two percentile). Having been in a wheelchair, just over six stone, in constant severe pain and desperately weak, I really had no option. I felt even better on Mycophenolate Mofetil but, very disappointingly, was unable to tolerate it. Azathioprine was very much the second choice as it takes a lot longer to show its benefits. Tortoise rather than hare and the older med choice. Mycophenolate is the modern preferred choice, as I understand it. I have regular blood tests to check liver function etc. With very best regards, Lily

Hello, I have been on azathioprine for 15 months. My experience has not been great but I’m sticking with it as I feel that I have no choice.

It’s hard to tell if they are working as I still experience mild to severe flare ups but the thing is that you don’t know how worse they would be if I wasn’t taking the azathioprine.

In the past 12 months I’ve have a Cellulitus infection in my hand, and 3 abscesses (one in my armpit, chin and nose). They had to operate under general anaesthetic on the hand and armpit so they could clear the infection and all required hospitalisation for days on UV antibiotics as they needed to fight the infection quickly because the azathioprine reduces your immune system.

My advise would be to call a doctor/111 or go to hospital straight away when you get an infection as it could be very severe and you may needing an operation or IV antibiotics if left too late. Don’t feel silly if to others it sounds minor, just use your gut feeling. Also mention that you are immunosuppressive and they will take it very seriously.

I fear for the next infection I get as it’s very disruptive to my home and work life. As soon as I pick myself up again, I am faced with another infection and find myself back in hospital. It’s that bad that I carry an emergency hospital bag with me at all times so I’m prepared.

I’ve raised this with my rheumatologist but all they say is to go on to another immunosuppressant but I fear that it will still happen & then I am putting my body through so much by changing drugs constantly. I just don’t know what to do for the best. Previous I have tried methotrexate but I would be on it for one week then my immunity dropped so low I would be told to stop taking it then I’d go back on for a couple of weeks and the same would happen again. Then I tried leflunomide which worked really well until 13 months into it my white blood cells were so low that they took me off it permanently and gave me azathioprine.

My experience might not be the same for you but I feel the more people are aware, the better. I am sticking with the drug at the moment but who know for how long.

Try not to worry but do speak to your GP or Rhumatology doctor if you are unsure.

DaftCat profile image
DaftCat in reply to Mdaubney2

Thank you. I’m sorry you’ve had a hard time of it x

I started azathioprine 6 weeks ago for Vasculitis too and agree that with Jane that it makes me feel so much better. The downside for me is nauseous and am only on 50 mg at the moment. I tried 100mg and was vomiting all the time. Also am suffering hair loss too. Leaving aside the side effects, the positive side is that I have so much more energy. Good luck !

Hi, I am on a xathioprine 100mg alongside a biologic drug for RA & Discoid lupus. I started it approx 2 years ago. From memory I had some nausea in the first couple of weeks and no side effects since. I have 4 weekly blood tests. All these drugs are a worry but I look at it from the view of quality of life. Take precautions to avoid infection and keep on top of your blood checks. My Discoid lupus is the spanner in the works and if that flares badly I will have to switch to Mylophenate. Be careful in the sun too as can cause sun sensitivity x

Hi, I think you will find that no one persons experience is the same. 2 years ago, After taking aza for just 3 weeks I ended up in hospital with a life threatening condition. I lost my white blood cells. Lost all my hair and so on. I was in isolation for a week and my hair took years to grow back.

Good luck

DaftCat profile image
DaftCat in reply to Hope1011

Oh my goodness Hope1011! That sounds incredibly scary and I hope you are all recovered now. x

Hi, I was initially on Methotrexate but it caused some nausea so was changed on to Azathioprine around 5 years ago. Along with my Hydroxychloriquine it seems to be keeping my Lupus fairly quiet.

I get DMARD bloods done every 3 months now just to make sure my liver Is ok. Haven't really had any issues with it, but you are supposed to avoid sun exposure and check moles.

Hope you get on well with it, wishing you great health x

I got inflammatory hepatitis from it, I’ve heard if your body tolerates it it’s great though. X

You may also like...